Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Two Cases of Anti-PD1 Antibody Associated Neurological Immune-Related Adverse Effects
General Neurology
P5 - Poster Session 5 (11:45 AM-12:45 PM)
12-001
Recently, immune checkpoint inhibitors (ICIs) have revolutionized cancer therapy. Programmed cell death protein 1 (PD-1) is a key immune checkpoint receptor expressed by activated T cells. PD-1/PD-L1 antibody therapy is used to treat multiple malignancies; however, it has been associated with an increasing number of irAEs. Neurological irAEs are highly significant complications of ICI therapy that can cause long-term disability and death. Most commonly, neurological irAEs are neuromuscular complications and occur within 4 months after immunotherapy initiation. The anti-PD-1 agent pembrolizumab is currently approved for treatment of several tumors and has been used increasingly due to its more favorable toxicity profile.
We present two cases of neurological immune-related adverse events (irAEs) indefinitely triggered by pembrolizumab.
NA
NA

Case 1: Our first case is an 84-year-old man with a history of metastatic colon cancer that was treated with pembrolizumab. This is thought to have elicited myositis with elevated CK as well as acetylcholine receptor antibody-positive myasthenia gravis, causing him diffuse and debilitating weakness and functional limitation. He had multiple exacerbations of these symptoms temporally associated with pembrolizumab administration. With the initiation of maintenance treatment and the cessation of pembrolizumab, he required no further admissions for neurologic irAEs, but ultimately he was transitioned to hospice care for cancer progression.  

Case 2: A 65-year-old man with a history of non-small cell carcinoma of the lung on pembrolizumab and zoledronic acid presented with altered mental status and agitation. He had mild pleocytosis on CSF, MRI brain with left mesial temporal T2 FLAIR hyperintensity and nonspecific encephalopathy markers on continuous EEG. He subsequently had complete recovery with IV high-dose steroids followed by plasmapheresis. His symptoms were therefore suspected to be secondary to autoimmune encephalitis elicited by pembrolizumab administration. His oncologist elected to transition to another treatment regimen, and he has had no relapses to date.

Authors/Disclosures
Grace Elizabeth Vitek, MD (University of Colorado Neurology)
PRESENTER
Ms. Vitek has nothing to disclose.
Harjot Hansra, MD (Dignity Health/Barrow Neurological Institute) Dr. Hansra has nothing to disclose.